January 4, 2017 – NSAIDS and Hearing

December 30, 2016

Play

Anchor lead:  Are you taking pain relievers that may impact your hearing? Elizabeth Tracey reports

Popular over the counter pain relievers such as acetaminophen or ibuprofen may be associated with hearing loss in women, an analysis of data from the Nurses Health Study has revealed. The loss appeared to be proportional to both the dosage and the length of time women has been using these medications. Frank Lin, a hearing loss expert at Johns Hopkins, comments.

Lin: But a lot of the risk factors that are coming out now implicating being a risk factor for hearing loss, they’re in the same direction as it would be for other things which are probably more important namely making sure our heart is healthy. Yes, I know we need to reduce cardiovascular risk factors, not because of hearing loss but because of the heart, right? Because in general anything that’s good for the heart is good for the ear.  Obviously there is concern more if there is a discrepancy, one helps the heart but is bad for the ear and how do you balance the risks and benefits?   :21

Lin notes that right now, this is an association only, and one that needs to be fully investigated in a more robust fashion.  He says that for women who are taking these medications with their physician’s knowledge, per package directions, and for relief of chronic pain, he would not discontinue their use based on this study but keep an eye on hearing change. At Johns Hopkins, I’m Elizabeth Tracey.

VN:F [1.9.17_1161]
Rating: 0.0/5 (0 votes cast)

Previous post:

Next post: